The abuse of legally available opioid drugs is one of the most common causes of pinpoint pupils. Taking miotic drugs used for glaucoma treatment, may also cause constriction of pupils.
Pupil size decreases up to 2 mm when exposed to light, whereas the pupil dilates up to 7-8 mm in dark environment.
The term pupil in the context of eyes refers to a transparent black hole centrally located in the eye. The pupil which is circular or round in shape is surround by the iris, and allows light to pass through it. The pupil size is adjustable, meaning it can regulate the amount of light entering through it. The pupil diameter changes in dark and light surroundings.
Pinpoint pupils means pupils may appear unnaturally constricted to pinpoint size, hence the name. In this condition, the pupils become significantly smaller and may look like the tip of the needle. Technically speaking, when the pupil size is below 2 mm when exposed to usual daylight, the condition is referred to as pinpoint pupils. Pinpoint pupils have numerous causes, but are commonly associated with usage of opioid drugs. The probable causes are further discussed below.
Opioid drugs are commonly prescribed for relieving moderate to severe pain. However, when they are abused, pinpoint pupils is one of the most common side effects. Opioid drugs such as hydrocodone and oxycodone are often misused and taken in high doses for their psychoactive effects.
These drugs are known to affect the parasympathetic nervous system that controls the constriction of pupils. To be more specific, these drugs cause stimulation of oculomotor nerve, which controls the pupils. This opioid-induced stimulatory effect is responsible for causing this pupillary constriction.
Opiates, better known as narcotic drugs, (codeine and morphine) that too help in controlling pain, can lead to pinpoint pupils, particularly when abused. Illegal opiate drugs, such as heroin, can also produce the same effect on pupil size. In fact, constricted pupils is one of the most common symptoms of opiate/opioid intoxication.
Drugs that make pupils constrict are often referred to as miotics. These drugs are often recommended to treat glaucoma, a condition that is marked by malfunctioning of the optic nerve. This optic nerve damage has often been linked to increased intraocular pressure (IOP)―fluid pressure inside the eye―as the eyes are unable to get rid of excess fluid. Miotics that are available in the form of drops help in relieving IOP by promoting the drainage of eye fluids, which works in managing the condition. However, the usage of these miotic drugs can cause the pupil to become small.
Oraganophosphates (OP) that are commonly used in agriculture as insecticides can also affect the eyes and cause pinpoint pupils. Upon exposure, the insecticide stimulates the parasympathetic system, which can make the pupils constricted. In fact, small or pinpoint pupils, blurred vision, runny nose, headache, and muscle weakness are the most common symptoms of OP poisoning.
Also referred to as tranquilizers, benzodiazepines provide a calming effect and are recommended in the management of anxiety and panic attacks. These drugs may also help relieve symptoms of sleeping problems. Taking these drugs may also cause reduction in pupil size. These drugs essentially depress the central nervous system, which controls the visual system of the body. So the nerves of the eyes may also get affected by the regular use of these drugs, which may eventually cause reduction in pupil size.
Eye problems that cause inflammation of the iris (colored part of the eye surrounding the pupil) can lead to abnormal constriction of pupils. An inflamed iris can be caused due to an eye injury or a herpes zoster infection. Many times, iris inflammation accompanies medical conditions like rheumatoid arthritis and infectious diseases that include tuberculosis, toxoplasmosis, and syphilis. It is observed that the prolonged inflammation of iris exerts excessive pressure on the pupil, which can make it significantly smaller in size.
Hemorrhagic stroke that cuts off blood supply to a specific part of the brain, particularly the brainstem can lead to constricted pupils. In this condition, a blood vessel supplying blood to the brain is ruptured, which can compromise blood flow, and moreover, cause bleeding. Experts opine that dysfunction of the brainstem, often due to hemorrhage, can constrict the pupils. Poorly controlled high blood pressure is one of the main risk factors in the development of brain-stem disorders.
This condition is characterized by damage to the nerves of the sympathetic nervous system. The symptoms are usually noticed on one side of the face and manifest in the form of a constricted pupil, droopy eyelid, and enophthalmos (sunken eyeball). Horner’s syndrome that causes asymmetrical facial appearance has been associated with a wide range of medical conditions including brain tumors and multiple sclerosis.
Disclaimer: The information provided in this article is solely for educating the reader. It is not intended to be a substitute for the advice of a medical expert.